Heavy Rain, Tama
- When
- June 21, 3:30 AM CST to June 22, 3:30 AM CST
- Where
- Tama County, 5.13 mi E of Clutier
- Reported by
- Mesonet
- Coordinates
- 42.080, -92.300
Mesonet station reported a 24 hour rain total of 2.31 inches.
A surface low to the northwest of Iowa allowed for convection to develop in the warm sector and along the surface boundary as it pushed across northern Iowa through the afternoon and evening of the 21st. These storms caused damaging winds and large hail across northern and central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low to the northwest of Iowa allowed for convection to develop in the warm sector and along the surface boundary as it pushed across northern Iowa through the afternoon and evening of the 21st. These storms caused damaging winds and large hail across northern and central Iowa. Localized areas received heavy rain that resulted in flooding overnight. Another shortwave embedded within the parent longwave trough allowed for additional rain across the state on the 22nd that lasted through the afternoon. This second round of rain exacerbated the ongoing flooded areas, resulting in flooding that lingered into the morning of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 3:02 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 402 AM CDT Sun Jun 21 2020 .DISCUSSION.../Today through Saturday/ Issued at 400 AM CDT Sun Jun 21 2020 The primary concern through this period will be convective trends later today and tonight with severe weather and heavy rain/flash flooding both possible. Water vapor imagery shows a somewhat nebulous long wave trough moving through the region with large scale lift along and east of the MS Valley, and additional vertical motion in the MO Valley driven by short waves dropping through the broad cyclonic flow and additional contributions from Plains theta-e advection. A few storms may enter western IA this morning as the Plains forcing advances eastward. By this afternoon our attention will continue to focus west with peak heating convection expected to develop along a weak frontal boundary. MLCAPEs are expected to approach or exceed 3K j/kg. With little CINH and kinematic forcing increasing as the Plains trough deepens somewhat, convection should have no problem developing. Several convection allowing models /CAMs/ suggest one of the larger MCSs we have seen this season. Instability will be more than adequate so the only severe weather limiting factor will be marginal deep shear, generally in the 30-35kt range. Low level flow is weak so wind and hail would be the primary threats, which should be mainly west during the evening with the severe threat diminishing east with the loss of insolation. The heavy rain potential will linger later into the night however. The low level jet and 305K effective inflow isn't particularly strong, generally 30kts or less, but that southwest inflow is persist overnight. Warm cloud depths and precipitable waters are not climatologically extreme, but even seasonal to above June values are sufficient for heavy rains, and most CAMs and parameterized models do indeed depict appreciable amounts for some part of the forecast area. Confidence in the location is low, but expect isolated amounts of 2+ inches for some location. More info can be found in the Hydro section. By Monday the pattern will transition with Iowa starting to be on the northwest flow side of the upper trough. Some weaker convection may linger into the morning, and later into the afternoon or early evening south and east until the last low level convergence exits the area. Things should dry out Monday Night with deep northwest flow, but this pattern may also develop some weak diurnal convection north peak heating Tuesday. The models have come into somewhat better agreement for the remainder of the period with progressive, low amplitude flow. Precip chances will return off and on starting Wed Night south as the GFS pushes the baroclinic zone back into the MO valley. Confidence in details is still low, but the general model consensus keeps PoPs going through the remainder of the period along the slowly northeastward advancing baroclinic zone and then potential influences of the larger scale forcing associated with the short wave and Plains height falls. This pattern will keep all our temps near seasonal normals through the period. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1133 PM CDT Sat Jun 20 2020 VFR conditions will persist through much of the overnight. With light winds and plenty of moisture, some patchy fog development is possible towards daybreak, however with low confidence in occurrence have kept from TAFs. Late Sunday afternoon and evening thunderstorms will begin to move west to east across the state, initially scattered in nature and then becoming more widespread towards 06z. && .HYDROLOGY... Issued at 400 AM CDT Sun Jun 21 2020 Have opted not to issue a Flash Flood Watch as of yet. Although 00z HREF PMM/LPMM QPF guidance suggests north central and northeast sections are the most likely areas to see significant accumulations, much like the WPC Day 1 Slight Risk Excessive rain outlook, there is some variability in location among all the guidance reducing confidence and the latest HRRR runs have backed off on amounts somewhat. The upper flow also suggests the MCS should be fairly progressive. Flash Flood Guidance is quite variable as well, with recent min values fairly localized just southeast of Waterloo and other areas too high per recent dry conditions and latest D0 intensity Drought Monitor to support much flash flooding. Maturing crops will also be a mitigating factor. 12z RFC forecasts may change a bit based on new QPF, but overall the river flood potential is low based on local subjective interpretation and 00z RFC guidance. Our only valid river product is a marginal Flood Watch at Black Hawk Cr/Hudson. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Hagenhoff HYDROLOGY...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 403 AM CDT Sun Jun 21 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-220915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 403 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers may develop early this afternoon. Mid to late afternoon, stronger thunderstorms are forecast to develop. A few storms may be severe producing large hail and damaging wind gusts. An isolated tornado is possible. In addition, heavy rainfall is possible with stronger thunderstorms. This may lead to flooding issues in areas that have seen heavier rainfall over the past few days. Local creeks and streams may also rise to the top of their banks. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain showers and thunderstorms are forecast to continue into Monday. The main concern will be the potential for flooding due to heavy rainfall. At this time, there does not appear to be a notable severe threat with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if severe thunderstorms develop. Rainfall reports would be greatly appreciated this afternoon.
The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 09:27 UTC.
19 heavy rain, 18 thunderstorm wind, 7 hail, 6 flood, 2 flash flood, 1 lightning. Local standard time, as filed.
Mesonet station reported a 24 hour rain total of 2.31 inches.
Waterloo ASOS reported a 24 rain total of 2.35 inches.
Personal weather station reported a 24 hour rain total of of 2.20 inches.
Personal weather station reported a 24 hour rain total of 3.92 inches.
Public report of 3.80 inches of rain in 24 hours.
Public report of 2.55 inches of rain in the last 24 hours.
Personal weather station reported 24 hour storm total rainfall as of 1145 am. Still raining at time of observation.
Coop reported 24 hour rain total of 2.52 inches. Still raining at observation.
Trained spotter has measured around 4 inches of rain in the last 24 hours with 7.75 inches measured since Friday. Reported flooding in the wolf creek area.
Mesonet station reported a 24 hour rain total of 5.94 inches thus far. Still raining at time of report.
Mesonet station reported a 24 hour rain total of 3.28 inches thus far. Still raining at report time.
Mesonet station reported a 24 hour rain total of 3.43 inches. Still raining at time of report.
Mesonet reported a 24 hour rain total of 3.81 inches. Still raining at time of report.
Mesonet reported 24 rai total of 3.53 inces. Still raining at time of report.
Mesonet reported a 24 hour rain total of 3.34 inches. Still raining at time of report.
Mesonet reported a 24 hour rain total of 3.68 inches. Still raining at time of report.
Emergency manager report of downed power poles and trees across town. Estimated gusts at 60 mph.
Public report via mping of quarter sized hail.
Public report via mping of penny sized hail.
Public report of nickle sized hail.
Mason City ASOS recorded gust of 54 knots.
Coop observer reported that lightning hit a walnut tree 100 ft. from the house and fried the well pump.
Trained spotter report of penny sized hail.
Public report of quarter sized hail. Location estimated via radar.
RWIS site RMCI4 south of Mason City reported a gust of 50 knots.
Trained spotter reported 6 inches of rain in 3 hours.
Fire Department reported quarter sized hail mixed with smaller hail lasting approximately ten minutes.
Emergency manager reported tree limbs down west of Hampton. Time and location estimated via radar.
Hampton AWOS reported a gust of 63 knots.
Hampton AWOS reported a gust of 63 knots.
Emergency manager reported multiple tree limbs and power lines down in Iowa Falls.
Emergency manager reported multiple tree limbs and power lines down in Iowa Falls.
Public report via mping of broken tree limbs.
Public report via mping of broken tree limbs.
Public report of 60 mph wind gust.
Emergency Manager reported several secondary roads underwater across the county including at 260th and Douglas.
Public report of 6.31 inches of rain since midnight.
Public report of 5.03 inches of rain since midnight.
Trained spotter reported 50 mph winds and small twigs broken with nickle hail in the Beaverdale neighborhood of Des Moines.
Iowa department of transportation reported power lines and trees down along E 14th and Highway 69. Large tree blocking southbound lanes. Time estimated via radar.
Public report of tree down on road. Time estimated via radar.
Public report of tree damage along east Douglas. Time estimated via radar.
Personal weather station AS602 recorded a gust of 52 knots.
Jasper county dispatch relayed reports of tree damage between Newton and Reasnor. Other tree damage in eastern Jasper county. Time estimated via radar.
Public report that the wood frame of a steel building was blown down. They also received 2.5 inches of rain.
Lamoni Airport ASOS reported a gust of 53 knots.
Iowa Department of Transportation reported 6 to 8 inches of standing water along highway 175, east of T55. This was relayed by the Grundy county sheriff.
Public reported 1.3 inches of rain with localized street flooding in the town of Conrad.
Public report via social media of a vehicle stranded at 56th and Waterbury.
The department of transportation relayed a report from the Tama county sheriff's office that there was flooding on US 63 south from just north of Traer by the golf course near Wolf Creek. Water was over the southbound lane roughly to the centerline.
The public works director for La Porte City, IA reported over 75 homes impacted from the flooding with some homes reporting flooding impacts that extended to include both basements and part of the main level of the home. Flooding continued to block roads in town in areas that hadn't seen flood impacts since widespread flooding from the floods of 2008.
Iowa Department of Transportation and the Tama county sheriff confirm both lanes of US 63 are covered in water as confirmed by multiple 911 calls.
Iowa Department of Transportation reports water over highway 21 north of Belle Plaine. Hard closures are in place at E66 and Highway 30.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899477, 899478, 899479, 899480, 899482, 899483, 899484, 899486, 899487, 899488, 899489, 899490, 899491, 899492, 899493, 899494, 896286, 896269, 896270, 896271, 896287, 903181, 896272, 896273, 896288, 899475, 896274, 896276, 896289, 896290, 896277, 896278, 896279, 896280, 896291, 899474, 899495, 899496, 896275, 896281, and more.